A Guide to Pain Relief in Children

Pain is common in many injuries and illnesses in children, as well as after having an operation .


Your child may need pain-reliever medication (analgesic), such as paracetamol or ibuprofen to help reduce or control their pain.


If you can’t relieve your child’s pain by comforting them and helping them to relax, distracting them or providing a cool compress, giving them pain-relieving medicines can help.


Paracetamol and ibuprofen do not treat the cause of your child's pain; both medicines just relieve the feelings of the pain.


Paracetamol (e.g. Panadol / Panamax / Dymadon)

• Paracetamol can be used for mild to moderate pain in babies over one month old.

• Paracetamol for children comes in several different strengths for different ages.

• Paracetamol is produced by many different brands (e.g. Panadol, Panamax, Dymadon).

• Paracetamol can be given every four to six hours – no more than four times in 24 hours.

• If your baby or child is taking any other medicine, check that the medicine does not also have paracetamol in it.

• If too much paracetamol is given to a child for too long, it may harm the child.


Oral paracetamol can be administered to a child via drops, suspensions, chewable tablets, soluble tablets.

Paracetamol can also be administered rectally for those who are not able to take pain relief orally (in the mouth) or those suffering from nausea and vomiting.

Panadol suppositories(1) are a solid medical preparation in a roughly conical or cylindrical shape, designed to be inserted into the rectum to dissolve.


(1) https://www.panadol.com/en-au/products/adults/panadol-suppositories/?gclsrc=aw.ds&gclid=Cj0KCQjwl_SHBhCQARIsAFIFRVU6VSMTOJddCYeQP7CGRkBOZX7qoMk1RFcUCY6BCGvdH3P-KDpk9isaArVIEALw_wcB



Ibuprofen (e.g. Nurofen / Brufen / Advil)

• Ibuprofen can be used for mild to moderate pain.

• Ibuprofen is produced by many different brands (e.g. Nurofen, Brufen, Advil, Dimetapp).

• It should not be used in children under three months of age, or be given to children with bleeding disorders.

• Doses can be given every six to eight hours, but no more than three times a day.

• There are some rare but serious side effects that might occur if ibuprofen is given to a child for a long time.

Can I give my child Paracetamol and Ibuprofen at the same time?


Yes, you can. It’s safe to alternate giving paracetamol and ibuprofen, or even to give both at the same time.


Paracetamol and ibuprofen do not react with each other to harm your child. They are processed by different organs in your body.


Paracetamol is broken down and removed by the liver and Ibuprofen is removed from your body by your kidneys.


The potential risk of using them both together is that you will get confused with how much you have given and then give your child too much.


If you do this, it can be easy to accidentally give too much of either medicine. Keep a diary of when you give each dose of paracetamol and ibuprofen so you don't give your child too much of either medicine.


Remember that:

 Paracetamol can be given every 4-6 hours - MAXIMUM FOUR DOSES IN 24 HOURS

 Ibuprofen can be given every 6-8 hours - MAXIMUM THREE DOSES IN 24 HOURS


Any infant or child who is unwell, or in moderate to severe pain, should be seen by a doctor to find out the cause. If you need to give your child ibuprofen for more than 48 hours, you should also take them to see a doctor.


Always check the medication packaging / bottle to be sure about the recommended frequency and maximum daily doses for your child’s age and weight.

21 views0 comments

Recent Posts

See All